Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Geometric criteria for the nonexistence of cycles in Gause-type predator-prey systems


Author: Yaping Liu
Journal: Proc. Amer. Math. Soc. 133 (2005), 3619-3626
MSC (2000): Primary 34D23; Secondary 34C07, 92D25
DOI: https://doi.org/10.1090/S0002-9939-05-08026-3
Published electronically: June 8, 2005
MathSciNet review: 2163598
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The global stability of a multi-species interacting system has apparently important biological implications. In this paper we study the global stability of Gause-type predator-prey models by providing new criteria for the nonexistence of cycles and limit cycles. Our criteria have clear geometrical interpretations and are easier to apply than other methods employed in recent studies. Using these criteria and related techniques we are able to develop new results on the existence and uniqueness of cycles in Gause-type models with various growth and response functions.


References [Enhancements On Off] (What's this?)

  • 1. Cheng, K.-S. (1981), ``Uniqueness of a limit cycle for a predator-prey system," SIAM J. Math. Anal., 12, 541-548. MR 0617713 (82h:34035)
  • 2. Cheng, K.-S., S.-B. Hsu and S.-S. Lin (1981), ``Some results on global stability of a predator-prey system," J. Math. Biol., 12, 115-126. MR 0631003 (83c:34069)
  • 3. Ding, S.-H. (1989), ``On a kind of predator-prey system," SIAM J. Math. Anal., 20, 1426-1435. MR 1019308 (91f:92018)
  • 4. Freedman, H. I. (1987), Deterministic Mathematical Models in Population Ecology, 2nd ed., HIFR Consulting LTD, Edmonton, Canada.
  • 5. Goel, N. S., S. C. Maitra and E. W. Montroll (1971), ``On the Volterra and other nonlinear models of interacting populations," Rev. Mod. Phys, 43, 231-276. MR 0484546 (58:4448)
  • 6. Hofbauer, J. and J. W. H. So (1990), ``Multiple limit cycles for predator-prey models," Math. Biosci., 99, 71-75. MR 1055740 (91g:92016)
  • 7. Hsu, S. B. (1978), ``On the global stability of a predator-prey system," Math. Biosci., 39, 1-10. MR 0472126 (57:11837)
  • 8. Huang, X.-C. and S. J. Merrill (1989), ``Conditions for uniqueness of limit cycles in general predator-prey systems," Math. Biosci., 96, 47-60. MR 1013301 (90m:92056)
  • 9. Kolmogorov, A. (1936), ``Sulla teoria di Volterra della lotta per l'esistenza," Gi. Inst. Ital. Attuari, 7, 74-80.
  • 10. Kooij, R. E. and A. Zegeling (1997), ``Qualitative properties of two-dimensional predator-prey systems," Nonlin. Anal., TMA, 29, 693-715. MR 1452753
  • 11. Kuang, Y. (1990), ``Global stability of Gause-type predator-prey systems," J. Math. Biol., 28, 463-474. MR 1057049 (91g:92017)
  • 12. Kuang, Y. and H. I. Freedman (1988), ``Uniqueness of limit cycles in Gause-type models of predator-prey systems," Math. Biosci., 88, 67-84. MR 0930003 (89g:92045)
  • 13. Lindström, T. (1989), ``A generalized uniqueness theorem for limit cycles in a predator-prey system," Acta Acad. Abo., Ser. B, 49(2), 1-9. MR 1041880 (91b:92038)
  • 14. Moghadas, S. M. (2002), ``Some conditions for the nonexistence of limit cycles in a predator-prey system," Appl. Anal., 81(1), 51-67. MR 1926801 (2003i:34074)
  • 15. Rosenzweig, M. L. (1971), ``Paradox of enrichment: destabilization of exploitation ecosystems in ecological time," Science, 171, 385-387.
  • 16. Ruan, S. and D. Xiao (2001), ``Global analysis in a predator-prey system with nonmonotonic functional response," SIAM J. Appl. Math., 61, 1445-1472. MR 1813689 (2001k:92052)
  • 17. Sugie, J. (1998), ``Two-parameter bifurcation in a predator-prey system of Ivlev type," J. Math. Anal. Appl., 217, 349-371. MR 1492094 (98m:92024)
  • 18. Sugie, J. and M. Katayama (1999), ``Global asymptotic stability of a predator-prey system of Holling type," Nonlinear Analysis, 38(1), 105-121. MR 1693000 (2000j:92026)
  • 19. Sugie, J., R. Kohno and R. Miyazaki (1997), ``On a predator-prey system of Holling type," Proc. Amer. Math. Soc., 125, 2041-2050. MR 1396998 (97m:92005)
  • 20. Wolkowicz, G. S. K. (1988), ``Bifurcation analysis of a predator-prey system involving group defense," SIAM J. Appl. Math., 48, 592-605. MR 0941102 (89g:92058)
  • 21. Xiao, D. and Z. Zhang (2003), ``On the uniqueness and nonexistence of limit cycles for predator-prey systems," Nonlinearity, 16(3), 1185-1201. MR 1975802 (2004c:34084)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 34D23, 34C07, 92D25

Retrieve articles in all journals with MSC (2000): 34D23, 34C07, 92D25


Additional Information

Yaping Liu
Affiliation: Department of Mathematics, Pittsburg State University, Pittsburg, Kansas 66762
Email: yliu@pittstate.edu

DOI: https://doi.org/10.1090/S0002-9939-05-08026-3
Keywords: Geometric criterion, global stability, limit cycle, predator-prey system, Dulac's theorem, Li\'{e}nard system.
Received by editor(s): August 13, 2004
Published electronically: June 8, 2005
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society